Hi there. Oh, I'm so very sorry. Couple of things come to mind. First, I think I'd sit down with your husband and older child, just the three of you and have a family meeting. I'd discuss guidelines for dealing with your younger son. I'd give them clear instruction and ask them to abide by it. Get buy in. Talk about how the situation doesn't escalate when you handle it your way and that you are able to get a response from him in the end in which he apologizes. That he comes to you when you are calm with him and hugs you and says he is sorry is very telling. Most kids that 'lose' it hate it as much as we do. Being out of control like that doe snot feel good. So, talk about this with your husband and older child and have them do their very best to follow your lead. do it when nothing bad has recently happened.
So, what kinds of therapies have you tried with your son? Occupational therapy can really be excellent. They work on behavior modification as do psychologists. Problem solving on how to handle his emotions is really critical for your son as you know. He CAN learn better ways of expressing himself.
Now, I had a talk wtih a mom of a boy who is very much like your son recently. She told me one of the keys to her son was being on swim team. The work of the exercise of swimming really calmed his nervous system. And the regular practice routine really kept him on track. She so recommended that and I'm wondering if your boy does anything like that.
also, his medication is interesting to me. He's on an antidepressent and an antipsychotic. What about a medication for bipolar? Why was the ripserdone introduced. Just curious but I'm wondering about his drug cocktail. Using caution with a child of his age is prudent on any prescribing docs part. When he is older, there is a broader range of medications that might help him. But risperidone in particular is a pretty heavy duty drug.
Anyway, I do feel for you. This is so hard!
Thank you. I think OT would be good for him. He plays basketball and baseball but he did ask about joining the swim team come Sept. We also talked about Karate with his doctor. The antipsycotic was introduced after they put him on Depekote and it made him even more violent. I am not very happy with the way things are going but I feel my hands are tied, We live in a very rural area and between dealing with our daughters sickness and previous marriage situations I kinda feel like I failed Josh in a way and now I am trying to make up for lost time.
Oh, please do not feel like a failure. We all do the best we can and you love your boy and are a good mother to him. You are no failure!! He's lucky to be so loved,
I guess I just wonder if they are treating with these antipsychotics why they aren't using a medication to address the bipolar. It is so touchy and tricky when it comes to medication for children.
You know that my son has a nervous system delay called sensory integration disorder. Our OT once gave him a pillow to punch when he was having a meltdown in his session. Some people would say that having something to punch would make someone more violent. This is actually not true------- it actually directs the emotion and gives them something physical to do. You could always hang a large kick boxing bag or long punching bag for him to go at it when frustrated or angry. Redirection of sorts of that energy but in a way that doesn't hurt anyone but helps him get it out. I read a long autobiography from someone who described himself as a bit like your son----- his dad hung a bag for him to punch, kick, push against and he claims it 'saved' him. It was a work out and got all his 'stuff' out in an acceptable way. So, that is something to think about.
I think karate is great and if has any interest in swim team-------- do it!
See if you can get in for some OT and look for anywhere that will work on behavior modification and anger management and don't be afraid to tell the doctors if you think the medication he is on isn't helping and needs to be tweaked, removed, added to, or whatever. Psychs often throw a lot of things at the problem looking for the right mix---- which stinks when it is your child. However, these medications can be so different in every single person that it is hard to find the right thing for everyone without trying some different ones along the way. Hopefully they will get that right.
One thing risperidone is known for is working on affect. This means that often patients become aware of 'how bad they are' which can lead to further meltdowns and depression. Something to look out for. And always watch for suicidal ideation. That always worries me with near teens.
Peace dear----------- you are doing a great job as a mom and your boy will be okay. hang in there.
Lots of good ideas by specialmom. I think that making sure your psyc know what is going on is really important. It really is a trial and error process.
While doing research, I stumbled on this blog. I think you might find it helpful as it deals with bipolar issues with a ton of parental input. I think that you might find it most useful if you start at the end and work backwards. The parents discuss a lot of different meds and their kids reactions. There are some cases very close to what your son is on. The site is - http://stackjourney.blogspot.com/2010/01/giving-intuniv-in-two-daily-doses.html
Hope this helps. If nothing else you will notice that you are not the only one going through this. Best wishes.